Skip Navigation

Here you can say what you want, without having to say who you are. Whatever experiences you've had with drugs, it can help to get something off your chest. And you might end up helping someone else. Please read FRANK's disclaimer.

CAPTCHA
Please check the box below before submitting.
Your story has been submitted for review. Thank you for sharing.
Please wait while data is saving...

Emergency help

Skip To Footer Menu

Most people don’t use drugs and even amongst those that do, emergencies are rare.  But no one can be certain how drugs will affect them so there’s always the risk that they’ll have a bad time, fall ill, hurt themselves or even worse.

Here’s what you need to know should you ever have to help a friend or relative who’s having a bad reaction to a drug.

What to look out for

If someone is having a bad time on drugs they may be:

  • anxious,
  • tense
  • panicky,
  • overheated and dehydrated,
  • drowsy, or
  • having difficulty with breathing.

 

What to do

The first things you should do are:

  • Stay calm,
  • Calm them and be reassuring. Don’t scare them or chase after them.
  • Try to find out what they’ve taken
  • Stay with them

 

If they are anxious, tense or panicky you should:

  • Sit  them in a quiet and calm room.
  • Keep them away from crowds, bright lights and loud noises.
  • Tell them to take slow deep breaths.
  • Stay with them.

 

If they are really drowsy you should:

  • Sit them in a quiet place and keep them awake,
  • If they don’t respond or become unconscious call an ambulance immediately and place them in the recovery position.
  • Don’t scare them, shout at them or shock them,
  • Don’t give them coffee to wake them up,
  • Don’t put them in a cold bath to “wake them up” – this wastes time and there’s a risk of drowning,

 

If they are unconscious or having difficulty breathing you should:

  • Immediately phone for an ambulance,
  • Place them into the recovery position,
  • Stay with them until the ambulance arrives,
  • If you know what drug they’ve taken tell the ambulance crew, this can help make sure that your friend gets the right treatment straight away.

 

Recovery position

By placing someone in the recovery position, you’re making sure that they are still breathing and can breathe easily, as it’s not unusual for someone who has become unconscious to swallow their tongue. You’re also making sure that if they vomit that it won’t block their airway and choke them.

1. Open their airway by tilting the head and lifting their chin. Lie them on their side and straighten their legs.

2. Place the arm nearest to you at right angles to the body. Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground. Place their other hand against their cheek.

3. Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.

4. Tilt the head back so they can breathe easily.

5. Make sure that both the hip and the knee of the upper leg are bent at right angles.

What happens in A&E

In A&E the doctors and nurses will treat your friend as best as they can. This may involve giving an antidote or treatment to counteract the effect of the drugs.

You can help by telling the ambulance crew, the doctors and nurses all you know about what drug(s) your friend had taken, if they’d been drinking, and if your friend has any medical conditions and if there are still some of the drugs left, hand them over. Providing this information will help them give your friend the right treatment without delay. They won’t tell the police, your friend’s family or others not involved in their clinical care, that your friend has been taking drugs.

 

Did you know?

999 is the number for the emergency services in the UK, but you can also call 112 for help. 112 is the single emergency telephone number for anywhere in Europe.

 

Naloxone 

Naloxone is an emergency antidote to opiate overdose. It counteracts the effects of opioid drugs (such as heroin, methadone and fentanyl) and reverses the life-threatening effects of an overdose on breathing.

Local services can make naloxone available, alongside training on how to use it, so that it can be supplied to people who might need it, such as drug users, their family and friends.

If you think someone has overdosed, you need to call an ambulance straight away so that expert help is immediately on its way.

 It’s normally very easy for people to use naloxone if they’ve had simple training, Overdose and naloxone training normally provides advice on:

  • how to recognise a possible opioid overdose
  • how to check for depressed or absent breathing
  • how to put the person in the recovery position (see diagram above) and call for an ambulance
  • how to use the naloxone product(s) available locally.

It is possible to give too much naloxone too quickly, so any training should give clear advice about building up the dose in stages as needed.

If it looks like the person is not breathing at all, or their heart has stopped, they will need further first aid before the ambulance arrives. The affected person will probably need mouth to mouth resuscitation and chest compressions (CPR). They might still benefit from a naloxone injection, but this mustn’t delay starting the required CPR. Most overdose situations will only need the ambulance to be called, the person put in the recovery position (see above or http://www.nhs.uk/Conditions/Accidents-and-first-aid/Pages/Introduction.aspx), naloxone injected and someone to stay with the affected person until professional help arrives.

Naloxone works to reverse opioid overdose for only a short period of time. Even when the naloxone does work first time, you will still need to keep an eye on the person until the ambulance arrives, and during this time you may need to top up the naloxone more than once to keep the person awake and breathing adequately. An ambulance should always be called and someone should stay with the person until the ambulance arrives.

For more information about first aid, see the NHS Choices web page: http://www.nhs.uk/Conditions/Accidents-and-first-aid/Pages/Introduction.aspx

 

Support Near You

Please give us your full postcode so we can recommend a service closest to you

we want to know what you think of our site. Help us improve your FRANK website experience
click here

Hi, have you got a few minutes to give us your views about the ‘legal highs’ information on the FRANK site?

FRANK is not online right now. Please come back between 2pm - 6pm (UK) on any day of the week. You can still:

EMAIL FRANK

TEXT 82111

CALL 0300 123 6600

       

FRANK IS NOT ONLINE NOW

FRANK is not online right now. Please come back between 2pm - 6pm (UK) on any day of the week.